T Nation

Water Retention and Normal Estrogen


Currently on nebido (testosterone undecanoate) every 12 weeks (only had 2 injections so far with the 3rd in mid march so far no good)

Can water retention be a side effect of trt, even if estradiol is normal, i managed to get estradiol tested with my last blood test and it came back at 79 on a 0-200range, which seems a normal figure not high and not low, but i am quite certain i am suffering water retention on my abdomen and torso which i never had pre trt (i know my body very well physically)

so i am trying to find out can trt (testosterone) alone cause water retention regardless of the estrogen level or is water retention only a side effect if estrogen is to high?


Your T and E2 levels are all over the map. I don't see the value in any one particular lab sample. All the more when you do not post the lab timing and full data.

Your symptoms are high E2.

Your E2 result in pmol does seem reasonable at the time of the lab work.

Any mood problems?


KSman, are you saying that water retention while on TRT is the result of elevated E2 levels? any other potential causes?


None that are common or known to be directly caused. There is the possibility of a co-morbidity.

Some respond to elevated E2 with bloat. Most do not.


I'll expand upon this in my past thread once I do my next extensive blood tests.



I am in the UK so i appreciate ranges are different aswel as treatment here on the nhs is not a patch on what you guys in the US receive, we get no hcg or A.I as standard and from what i have read i prob wouldnt get these if needed.

Started nebido (given every 12weeks) my 1st from of treatment the 1st injection 5th november 2010,
had my 2nd booster inj 6 weeks later 17th december.
My 3rd is due this month 17th march.

So far dont really notice much difference and nothing really significant to report and dissapointed to say the least my levels are not going up higher and staying higher along with the increase in free t and reduction of shbg.

Heres the info from my last 3 blood tests which have been taken periodicaly from me starting treatment in november 2010.

3/12/10-1st blood test
total t- 8 nmol(range 9-40)
shbg- 47 nmol (range 12-78)
albumin- 43 gl (range 31-47)

6/1/11-2nd blood test
total t- 18.6
shbg-45 (only tests taken)

10/2/11-3rd and last blood test
total t-15.3
serum oestradiol- 79 pmol (range <200 u)
(had a battle to get estrogen tested as i was concerned if my "appearance of water retention" was caused by high estrogen)

Can this appearance of water retention actually be water retention even if my estrogen is normal, as i say i know my body very well and i never had this "appearance" pre- trt, so i am racking my brains to figure out, if it is actually water which i am holding on my abdomen or something else, can testosterone therapy make someone hold water regardless of normal levels estrogen or is it only possible with high estrogen which i dont have?

Thanks for input.


Your serum hormone levels change greatly over 12 weeks. That makes the labs quite useless. The results are more a function of lab timing than anything else. "estrogen is normal" is meaningless in your situation and is also meaningless most of the time. You should be looking for an optimal E2 level.

In your case of 12 week injection cycles, even if you were taking an AI, it would never be balanced with your T levels and would not work well.


what's your age? From what i understand, older guys can have a greater propensity for water retention that is not E2 related. It's also something that can occur in the early stages of TRT (not your case).

Like KSman and others, I tend to believe that E2 will most often be the culprit and like KSman said, should be closely monitored (for a multitude of reasons, not just bloat).


I appreciate that when bloods are taken the tests only give the figures from that particular point in time and doesnt answer what the figure are prior and post testing which is very frustrating as in an ideal world tests would be much more regularly and precise, but this is all we get free on the nhs,infrequent incomplete testing and this is the only reference we have to see how the treatment is effecting the bloods.
I would greatly like to have higher total t and more importantly free t, lower shbg and an optimal e2 level but i have to put up with at this stage wht i am given which is just the T injections, from my endo (a proff) was only given the option of testogel daily which he advised or nebido as my aversion to daily applications with a gel made me decline testogel and he said then nebido is inferior but is the next best thing and would not entertain shorter injection treatments.
I am due to see the endo in may which will be 6 months after starting treatment, only then can i report back to him and update him on how i feel off nebido etc,so in the meantime my doc says as we started with nebido i need to see it through and give it at least 6 months, then at that point i guess i would have the option of changing to testogel which i do not want to use as a treatment, and to be treated with 2 weekly injections (the shortest duration we have over here and not weekly) then i would prob have to ask to be referred to a different endo for the option of 2 weekly injections.

Curiously if you were i what would you do regarding my treatment and options on the nhs?

As it is hard to pinpoint with fluctuating estrogen levels and t levels, could my "appearance" of water retention be due to testosterone therapy as simply a side effect of raised t disregarding estrogen,
or is water retention bloat internal and external on my torso, still only possible with elevated estrogen (which seemingly from the last test i didnt/dont have)
Just trying to pinpoint wether or not the testosterone is or can cause this "appearance" or catagorically not?

I am 30yrs old and otherwise fit and healthy (bar low t symptoms), and i know my bodys physical appearance very well.

Thanks gents.


Maybe will not do shorter on-office injections. You need to be self injecting. T ethanate will do nicely.


Do you mean maybe i could be suffering water retention with my "normal estrogen" or is water retention only possible with higher estrogen levels (higher than mine)
what basically causes water retention when on trt, high estrogen or the testosterone itself?

Does anyone know anything about nebido, if after each 12wk injection it slowly starts buiding up levels in the blood over a period of time, or will it simply go up as my 2nd blood test and then drop a short period of time as my 3rd blood test indicates, and repeat with each following inj?

Currently due my third injection.

Do you know how could i change the name of this/my trt thread whilst keeping all of the pages so far from this thread to make it more appropiate such as to "trt in the Uk"